MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC CONFORM EXT 23; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC CONFORM EXT 23; HEART-VALVE, MECHANICAL
Model Number ONXACE-23
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Pseudoaneurysm (2605)
Date of Event 10/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the available information was performed.The manufacturing records for the onxace-23 sn (b)(4) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.Onxace-23 sn (b)(4) implanted (b)(6) 2017 in the aortic position, explanted and replaced by onxace-23 sn (b)(4) on (b)(6) 2017 (222 days post-implant) due to severe paravalvular leak presumed to be secondary to breakdown of the cormatrix aortic root enlargement patch from the operation in february.A large pseudoaneurysm located near the left ventricular outflow tract at the level of the aortic valve as observed and verified by transesophageal echocardiogram.Operative reports were made available for both surgeries.No infection was noted.Deterioration of a cormatrix patch placed at the initial implant in an attempt to enlarge the aortic annulus and thereby allow a larger prosthetic valve to be implanted resulted in a loss of the seal between the sewing cuff and tissue.The loss of the seal was expressed as a severe paravalvular leak.A large pseudoaneurysm also developed in the meantime.There is no indication that the original on-x valve was the cause of either condition.Nevertheless, both were resolved by repair to the tissue and placement of a new on-x valve of the same size and type.Pvl is a rare but recognized risk of prosthetic aortic valve replacement, as is the possibility of explantation [instructions for use].In a multicenter study with 142 on-x aortic valves followed for a mean of 4.5 years, only one case of late pvl was observed and it was repaired on re-operation [mcnicholas 2006].Another study of 184 aortic on-x patients reported 5 late pvls, of which 2 were major [palatianos 2007].In a 10-year experience at a single center, 428 on-x implants (264 aortic and 164 mitral) resulted in two cases of paravalvular leak, both considered minor and requiring no intervention [tossios 2007].In a european multicenter study, out of 691 on-x patients followed for a median of 5.5 years and up to 12.6 years, there were 4 observed late incidents of pvl in the aortic position [chambers 2013].(b)(4).The root cause of the paravalvular leak due to deterioration of cormatrix patch used in an aortic annulus enlargement procedure.No further action is required at this time.This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description
According to the information received, a (b)(6) female received an onxace-23 ((b)(4)) on (b)(6) 2017 and required re-intervention/explant on (b)(6) 2017 due to severe large paravalvular leak.It was replaced with another onxace-23 valve.
 
Additional Manufacturer Narrative
A review of the available information was performed.The manufacturing records for the onxace-23 sn (b)(4) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.Onxace-23 sn (b)(4) implanted (b)(6) 2017 in the aortic position, explanted and replaced by onxace-23 sn (b)(4) on (b)(6) 2017 (222 days post-implant) due to severe paravalvular leak presumed to be secondary to breakdown of the cormatrix aortic root enlargement patch from the operation in (b)(6).A large pseudoaneurysm located near the left ventricular outflow tract at the level of the aortic valve as observed and verified by transesophageal echocardiogram.Operative reports were made available for both surgeries.No infection was noted.Deterioration of a cormatrix patch placed at the initial implant in an attempt to enlarge the aortic annulus and thereby allow a larger prosthetic valve to be implanted resulted in a loss of the seal between the sewing cuff and tissue.The loss of the seal was expressed as a severe paravalvular leak.A large pseudoaneurysm also developed in the meantime.There is no indication that the original on-x valve was the cause of either condition.Nevertheless, both were resolved by repair to the tissue and placement of a new on-x valve of the same size and type.Pvl is a rare but recognized risk of prosthetic aortic valve replacement, as is the possibility of explantation [instructions for use].In a multicenter study with 142 on-x aortic valves followed for a mean of 4.5 years, only one case of late pvl was observed and it was repaired on re-operation (b)(6).Another study of 184 aortic on-x patients reported 5 late pvls, of which 2 were major (b)(6).In a 10-year experience at a single center, 428 on-x implants (264 aortic and 164 mitral) resulted in two cases of paravalvular leak, both considered minor and requiring no intervention (b)(6).In a european multicenter study, out of 691 on-x patients followed for a median of 5.5 years and up to 12.6 years, there were 4 observed late incidents of pvl in the aortic position (b)(6)].Objective performance criterion report a rate of all pvl of (b)(4) patient-year, major pvl of (b)(4) patient-year [iso 5840:2005].The root cause of the paravalvular leak due to deterioration of cormatrix patch used in an aortic annulus enlargement procedure.No further action is required at this time.
 
Event or Problem Description
According to the information received, a (b)(6) female received an onxace-23 (b)(4) on (b)(6) 2017 and required re-intervention/explant on (b)(6) 2017 due to severe large paravalvular leak.It was replaced with another onxace-23 valve.

Brand Name
ONX AORTIC CONFORM EXT 23
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln.,
bldg. b
austin TX 78752
MDR Report Key7109971
Report Number1649833-2017-00089
Device Sequence Number16164480
Product Code LWQ
UDI-Device Identifier00851788001464
UDI-Public851788001464
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/31/2022
Device Model NumberONXACE-23
Was Device Available for Evaluation? No
Distributor Facility Aware Date11/17/2017
Initial Date Received by Manufacturer 11/17/2017
Supplement Date Received by Manufacturer11/17/2017
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age56 YR